Hail, Willacy
- When
- April 2, 7:58 PM CST
- Where
- Willacy County, Port Mansfield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 26.550, -97.430
Willacy County EM reported golf ball size hail in Port Mansfield.
Scattered severe thunderstorms developed across the coastal counties between 730 and 8 pm, aided by the combination of weak surface convergence, light easterly flow, and the apporach of the tail of an upper level disturbance. Southward moving boundaries from earlier storms converged with very unstable air in central Willacy County fired off another severe thunderstorm, whose updraft supported…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Scattered severe thunderstorms developed across the coastal counties between 730 and 8 pm, aided by the combination of weak surface convergence, light easterly flow, and the apporach of the tail of an upper level disturbance. Southward moving boundaries from earlier storms converged with very unstable air in central Willacy County fired off another severe thunderstorm, whose updraft supported and sustained hail the size of quarters to golf balls along State Highway 186 from near La Sara through Raymondville, San Perlita, and Port Mansfield. Shortly before 9 pm, another storm developed between La Feria and Harlingen, dropping quarter to golf ball sized hail to the north half of Harlingen, from near Bass Boulevard north of I-2 eastward to Loop 499 and Valley International Airport; a second round formed on the rear flank of the initial storm and dropped another round of smaller hail 15 to 30 minutes later over some of the same areas. The first Harlingen storm peaked over Rio Hondo, 7 miles east of Harlingen, between 905 and 920 pm, where hailstones up to 3.5 inches in diameter fell. Dozens of vehicles in each storm sustained damage from cracked windshields and dinged or dented exteriors, as well as roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 2, 5:43 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 643 PM CDT Sun Apr 2 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...A dry front is through MFE with moderate and gusty north winds in its wake. The HRRR shows only a couple more hours of any type of convection possibility based on diurnal heating, sea breeze and frontal boundary interaction. Winds will shift at HRL and BRO over the next several hours as the front pushes toward the coast, with much drier air in its wake. North winds will settle down overnight as the new air mass takes over. Overall, looking for VFR conditions tonight. && .PREV DISCUSSION... /issued 309 PM CDT Sun Apr 2 2017/ SHORT TERM (Tonight through Monday Night):The few forecast challenges are in the near term (through late evening) and only for the Lower Valley mainly along/east of the US 77/IH 69E corridor. This in response to the tail of energy associated with the primary 500 mb trough that is assisting the necessary lift to hammer Louisiana with severe weather/tornadoes this afternoon. Thereafter, the entire trough lifts quickly northeast through the mid Mississippi Valley later tonight and early Monday and on toward Lake Michigan later monday, leaving a "micro-ridge" in its wake through Monday evening before the next in a parade of waves dives into the Great Basin by early Tuesday morning. Near Term (through midnight): Skies cleared behind the tail of morning convection, but over the past few hours along the axis of transition (dewpoints in the upper 50s to lower 60s) fair weather cumulus with still lingering haze has formed from eastern Starr County through Brooks County. Expect fair weather in all areas for the balance of the afternoon. By sunset, the shear axis moves into the Valley and attempts to link up with the remaining southeast/east flow near the coast with a quick opportunity to work off of the remaining instability to form a thin, broken line of showers/thunderstorms from Brownsville to Harlingen and points east. HRRR hourly runs have been very consistent all day for this development, mainly between 00Z and 04Z, before cruising into the Gulf thereafter. This solution, however, may only be a "reasonable worse case". Latest water vapor and GFS time-height cross sections remain bone dry with just a hint of moisture near 700 mb near the height of the mixing inversion, which argues for nothing more than convergent clouds before the dry line clears things out. For now, that adds up to status quo with the current forecast, which has a 7 pm to 1 AM (buffer) for just slight chances of showers/thunderstorms with "gusty winds" as it wouldn't take much to push 40+ mph gusts to the surface. Remainder of short term (midnight through 7 AM Tuesday): Lowering humidity overnight and north/northwest winds in the low levels will clear out the haze and moderately yucky air quality leaving a noticeably pleasant start to Monday with upper 50s to lower 60s area- wide as fresh winds lay down by sunrise. Monday itself will be pure blue skies with light winds to start, though an east/southeast sea breeze will return by afternoon near the coast. Low levels of the atmosphere are plenty warm so 90 to 95 is a lock for most areas but low humidity and clean air will make it much nicer than today...a good hair day to start the work week. The rapid movement of upper level features will not keep the quiet winds for long, and southerlies appear to pick up a bit Monday night but low level moisture remains in check so the entire night should be comfortable despite air temperatures only falling into the 60s with some mixing continuing. LONG TERM (Tuesday through Sunday):Fairly zonal pattern as trough exits to the northeast and another s/w trough ejects out of the Rockies. Leeside cyclogenesis occurs over the southern Plains as the s/w trough digs in, pushing a cold front south across Texas on Wednesday. S/W trough continues to dig in as it traverses across the midwest and the eastern US, while a mid level ridge builds across the western US. Looking at hot temperatures on Tuesday, especially across the western brush county and upper and mid Valley, with temperatures approaching the century mark. Winds veer to the southwest and west, for areas west of Highway 281, as a dryline moves east across the area, stopping just shy of the coastal counties. Dry air filters into the region, dropping RH values into the teens across Zapata, Jim Hogg, and Starr counties. Although there is dry air, 20 ft wind values look to below fire weather criteria at this time, though this is something that should be monitored by upcoming shifts. Cold front pushing across Texas expected to slide across the CWA Wednesday morning, bringing breezy and gusty northerly winds and cooler temperatures. Limited moisture with the front will likely preclude any precipitation. Any precipitation that does develop would likely be over the coastal waters, where the moisture is better. Marginal fire weather conditions possible once again Wednesday afternoon for the western counties as dewpoints drop. Surface high pressure builds in, in the wake of the front and shifts east through the remainder of the week. Plenty of sunshine will be on tap, with mostly clear skies prevailing through Thursday. Moving into Friday southeasterly flow resumes and low level moisture increases, resulting in warming temperatures, a few more clouds and possibly some streamer activity. MARINE (Now through Monday): In the big picture, elevated seas will continue through the period courtesy of moderate values (4 to 6 feet) generated from the recent southeast/south flow and swell followed by the quick burst of 15 to 20 knot northerly winds and perhaps a veering of the swell direction to the east or northeast for much of Monday. The quick movement of the weak surface high through the western Gulf Monday and on into the central/eastern Gulf Monday night will turn winds back to the south overnight and likely...and briefly...reduce seas a couple of feet before the bigger rise comes behind the more notable front by mid week. For now, best period for exercise caution looks to be late tonight into midday Monday especially offshore. Laguna Madre should be best of all especially for Monday and Tuesday morning fishing trips. Otherwise, will need to keep eye on convective development as the nearshore line could pick up intensity while over the Gulf. Potential for Gale force gusts and rough seas the main threats if/when any line moves through, and all should be done a few hours after midnight. Tuesday through Friday: Surface high pressure quickly moves into the eastern Gulf of Mexico Tuesday and off the southeast US Tuesday night. The next cold front is poised to surge across the lower Texas coastal waters on Wednesday, bringing strong northerly winds and building seas, with Small Craft Advisories likely needed for all waters Wednesday. High pressure quickly moves in behind the front and winds relax and wave heights begin to subside Thursday and favorable marine conditions expected Friday. FIRE WEATHER...Have issued a fire danger statement for Zapata Jim Hogg and Starr (mainly northern half) for expected increase in mid to late afternoon wind gusts combined with temperatures surging above 90 while humidity plummets to between 15 and 20 percent. Unencumbered mixing heights nearing 10 thousand feet also promotes the potential for erratic fire behavior. Will keep close eye on just how low humidity and how high winds, including gusts, get before pulling any triggers on a short (4 hour duration) Red Flag for the 15/15 (15+ mph and <15 percent humidity) rule. For now, things are leaning on the no issue side. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/65
Hazardous Weather Outlook National Weather Service Brownsville TX 423 PM CDT Sun Apr 2 2017 TXZ248>257-032130- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 423 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight A thin band of thunderstorms may develop along a front, mainly along and east of U.S. 77 in Cameron and Willacy Counties early this evening. Any stronger storms could produce wind gusts of 40 mph, which could blow lightweight loose objects around. A brief period of frequent cloud to ground lightning will be possible. A moderate risk of rip and longshore currents will continue at the beach through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Erratic wildfire behavior or rapid wildfire growth will be possible Wednesday afternoon, especially along and west of U.S. 281 in Hidalgo and Brooks Counties due to gusty north winds above 25 mph, low humidity, and drier fuels. An elevated risk of rip currents will develop at the beach Wednesday and persist through Thursday, with dangerous conditions for poor swimmers. .SPOTTER INFORMATION STATEMENT... Spotters may need to self activate in Cameron and Willacy Counties early this evening. GMZ130-132-135-150-155-170-175-032130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 423 PM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Isolated strong thunderstorms capable of producing brief gale force gusts, locally rough seas, and a period of frequent cloud to ground lightning will be possible south of Port Mansfield between sunset and midnight this evening. These storms could make navigation difficult for small craft operators. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty north winds to 30 knots and seas building to 7 feet will follow a cold front early Wednesday, persisting into Wednesday night, with difficult boating conditions for small craft operators. .SPOTTER INFORMATION STATEMENT... Marine spotters may need to self activate this evening south of Port Mansfield.
Special Weather Statement National Weather Service Brownsville TX 746 PM CDT SUN APR 2 2017 TXZ251-254-030130- Inland Willacy TX-Kenedy TX- 746 PM CDT SUN APR 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND NORTHWESTERN WILLACY COUNTIES UNTIL 830 PM CDT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over Yturria, or 7 miles north of Raymondville. This storm was nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Yturria and Rudolph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2672 9768 2655 9764 2648 9793 2663 9792 TIME...MOT...LOC 0045Z 075DEG 2KT 2659 9777 BIRCHFIELD
Special Weather Statement
National Weather Service Brownsville TX
805 PM CDT SUN APR 2 2017
TXZ254-030145-
Inland Willacy TX-
805 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HIDALGO...NORTHWESTERN
CAMERON AND SOUTHWESTERN WILLACY COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Monte Alto, or NEAR Lasara. this storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Raymondville, Lyford, Lasara, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lasara Elementary School and Lyford High
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2634 9782 2635 9785 2635 9786 2643 9786
2643 9791 2644 9797 2645 9798 2646 9796
2653 9773 2640 9766
TIME...MOT...LOC 0104Z 265DEG 3KT 2639 9789
BIRCHFIELDThe Brownsville radar (KBRO), 71 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
10 hail. Local standard time, as filed.
Willacy County EM reported golf ball size hail in Port Mansfield.
Golf ball size hail reported in north Harlingen at the intersection of 7th Street and Vinson. Hail from this particular storm caused an unknown amount of damage at auto dealerships along Interstate Highway 2, on the west side of Harlingen. Information will be updated as data are received.
NWS employee reported half dollar size hail that lasted for 8 to 10 minutes.
Rio Hondo Police reported baseball size hail. Windshields of four vehicles in possession of the city of Rio Hondo broken due to hail. Unknown roof damage was also likely; details and damage estimates will be provided as information is received.
Quarter size hail reported by FAA at Valley International Airport.
Tennis ball size hail reported via social media.
Tennis ball size hail reported. Vehicles dented and windshields damaged and chickens killed.
Measured hail report of 3.01 inches via social media. Hail broke windshield at residence with other windshields broken in neighborhood.
NWS employee reports half dollar size hail on the north side of Harlingen.
Public reported three quarter of an inch hail that lasted for 1 minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692614, 692615, 692616, 692620, 692617, 692621, 692622, 692623, 692618, 692619.